I just got put on lispro and lantus on tues and now that I am using it (first day anyway) I’m not sure if I need to take more lispro when bg is around 250 or wait an hour or two like I used to do with 70/30 humalin. Common sense says go on a bike ride, but I also just got a cold. I took 22 units of lantus which, according to my understanding, will last about 24 hrs. I’m supposed to take 2-4 units of lispro with meals, but what if I don’t want to eat, just get my sugar down a bit? I know that lispro can be dangerous because it’s so quick. I’m going to see an endo or equivalent on oct. 28. Then I can finally ask these questions, but until then my general doc said to try this. I don’t know why I can’t wait until the endo knows my case. I’m not used to docs at all. I’ve been on 70/30 for 14 yrs. 20 units morning and evening. It’s all I know and I don’t have the cash to be trying various meds because my insurance won’t cover as much of the more popular drugs (high demand-high cost). I hope this isn’t the beginning of some nightmarish plunge. I’ve gotten brittle in the last month or two which is why I see a need for change. My general doc was scared of all my 20-30 bg readings. Now that I’m brittle I also am checking 4 or more times a day and will not be able to afford that for much longer.
I think most posters here will agree that a long-acting/short-acting regimen will work a lot better than the 70/30. Once you figure it out, you will feel much better! I never drop to 20 or 30. I use humalog/lantus.
Absolutely you would use the short-acting to bring down a 250, even if not eating. Be conservative if you’re not sure how much to take. You can always take more later if still high. Over time you will learn how much drop to expect from each unit of short-acting.
I don’t know what you already know but you should expect a drop in blood sugar about 3-5 hours after taking the Lantus, maybe 30-50 points, then after that (if the dose is right) the Lantus should keep you more or less flat. Don’t be surprised if the dose starts wearing off sometime between the 19-24 hour mark as it does not last a full 24 hours for all people. A 22 unit dose should make a good precipitate in your body that will dissolve gradually enough to cover you most and maybe all the way to 24 hours.
Keep posting your questions until you got it figured out. Lots of people here to help.
Dad gum it. Your doctor is a bonehead. Dave has a good suggestion on the “Using Insulin” book. I am shocked that a doctor would give you insulin without the basics of how to dose properly. Perhaps you can check with a local diabetes education center and see if they have an insulin course, my local center has regular classes. In the meantime, you can get basic information on a regime here, but the best thing to do in the meantime is continue with the prescribed regiment, but make sure that you eat consistent (in terms of carbs) meals. What you will find is that you need to set your basal dose (lantus) to properly keep your fasting blood sugar normal between meals, then the lispro will be used to correct for the blood sugar rise from meals using a particular ratio (insulin to carbs). Eat more carbs, take more insulin, eat less carbs, less insulin. If you have elevated blood sugar and need to correct, then you can use the lispro to correct a high using an insulin sensitivity factor. Different people have different ratios, you will have to learn and discover yours. It is not hard, but you need to figure out the basics and then make appropriate adjustments. Until then, it would be wise to keep to the recommended fixed regime, just be conservative and keep your diet consistent.
Having been on 70/30 for 14 years is wild. A mix makes it hard to control your blood sugar, and I would not be surprised if you are actually not brittle at all. You have just been on a very rough insulin regime that has not matched your needs very well.
Get the book Dave suggests, read it. Walsh is very good. This diabetes is yours. You need to manage it. Get a handle on this lispro/lantus regime and my bet is that you see better blood sugar control than you have seen in many years. I am sure you can do it.
Thanks for the replies. I’m starting to see how I’ll have lots more control with this. I’ve also been logging doses and food intake to show the endo. I’m nervous about not taking full advantage of this next visit- I haven’t seen and endo since 1994. I have this nifty little palm pilot program that graphs my bg levels for any time frame I like.
The second full day of this lantus/lispro program is going VERY well considering I got a pretty hefty cold right off the bat. I think thats why I like the change already- the 70/30 was hard to deal with during illness. If I don’t feel like eating, I just don’t take the lispro and continue my nap. My sugars have been more level since the regimen change (again only second day). A typical bg pattern on the 70/30 the last few months have been 270…130…40…230…80 with the levels getting consistenly low (below 50) between 7 pm and 11 pm. I think the reason my general doc wanted me to switch sooner rather than later was more the lows. I was blacking out at work and when I was home alone I thought I was having a stroke (not at the time of course) because my brain would not label any objects, I just sat in front of my laptop and kept opening it and closing it, trying to form coherent thoughts for a couple hours. Yes, I was low, but the quality of it was different. I can remember the experience. My doc probably freaked at this story and told me to run sweet for a couple weeks, safer course, then when I came back he put me on the lantus/lispro.
One more concern, Ken. When you get over this cold you may not need as much lantus. In other words, you might go low if, during the cold, the lantus has been keeping you within target zone and keeping you level. No more cold, less insulin needed.
Work on your graph of the pattern of lantus thru the 24 hours so you can see if you need to ask about splitting the dose between 7am and bedtime when you see the Endo. After 3 days of lantus the pattern should emerge, so look at it the 17th-18th. If you have highs at certain hours, the endo can suggest dosages and times to even you out…
By all means read the book suggested, read the lantus and lispro inserts, and read online.
If you use humalog for short bursts to reduce bg, remember it can stay in your system 3-4 hours. Don’t pile it up in your system. Start learning how far down 1 unit reduces your bg., figure it out and stop there. 1 unit of lantus will reduce you that far, too. So maybe you can figure that out easily from your records and tweak as you go along. Best wishes.